Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 456, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 29, 2008, 5:17 PM CDT for Jefferson County, Saint Francois County, Washington County, Missouri. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2008, 5:17 PM CDT (22:17 UTC)
- Expired
- Sep 29, 2008, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Jefferson County, MO, Saint Francois County, MO, Washington County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 5:27 PM CDT | HAIL 0.75 | Richwoods, MO | ALONG HIGHWAY 47 AT RICHWOODS. |
| Sep 29, 5:37 PM CDT | HAIL 0.75 | 5 Ne Old Mines, MO | REPORT FROM WASHINGTON STATE PARK. |
| Sep 29, 6:00 PM CDT | HAIL 0.88 | 4 Nne Bonne Terre, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 292217 SVRLSX MOC099-187-221-292300- /O.NEW.KLSX.SV.W.0456.080929T2217Z-080929T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 517 PM CDT MON SEP 29 2008 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI NORTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI * UNTIL 600 PM CDT * AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF RICHWOODS...OR 13 MILES WEST OF DE SOTO...AND WAS MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... OLD MINES... BLACKWELL... DE SOTO... OLYMPIAN VILLAGE... BONNE TERRE... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3820 9039 3790 9052 3810 9094 3820 9090 TIME...MOT...LOC 2217Z 296DEG 28KT 3812 9078 $$ BYRD
1 follow-up statement
000
WWUS53 KLSX 292239
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT MON SEP 29 2008
MOC099-187-221-292300-
/O.CON.KLSX.SV.W.0456.000000T0000Z-080929T2300Z/
ST. FRANCOIS MO-WASHINGTON MO-JEFFERSON MO-
539 PM CDT MON SEP 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN JEFFERSON...NORTHEASTERN WASHINGTON AND ST. FRANCOIS
COUNTIES...
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BLACKWELL...OR 9 MILES SOUTHWEST OF DE SOTO...AND WAS MOVING
SOUTHEAST AT 25 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BLACKWELL...DE SOTO...VALLES MILL AND BONNE TERRE.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL AT
RICHWOODS OF PENNY SIZE. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3820 9039 3790 9052 3800 9073 3810 9094
3820 9090
TIME...MOT...LOC 2239Z 296DEG 23KT 3806 9067
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:20 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 29, 3:20 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 320 PM CDT MON SEP 29 2008 .DISCUSSION... /302 PM CDT MON SEP 29 2008/ THE LATEST WATER VAPOR IMAGERY IS SHOWING THE LARGE SCALE PATTERN CHANGE IS WELL UNDERWAY WITH A RATHER POTENT SHORT WV AND ASSOCD JET STREAK DIGGING INTO THE MID MS VLY ATTM. THE ATTENDANT COLD FRONT STRECHED FROM NORTH CENTRAL IL INTO SW MO WITH A SFC WAVE IN NE MO TEMPORARILY DELAYING THE SEWD PUSH ACROSS OUR CWA. MODERATELY STEEP LAPSE RATES AND SOME HEATING HAVE RESULTED IN DECENT INSTABILITY AHEAD OF THE FRONT...AND THE COVERAGE OF PCPN HAS INCREASED IN THE LAST 30 MINUTES. STILL EXPECTING SCT SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT THIS EVENING AS IT CONTINUES TO PUSH SOUTHEASTWARD. THE FRONT SHOULD LONG CLEAR THE CWA BY MIDNIGHT WITH NWLY WINDS USHERING MUCH COOLER AND DRIER AIR INTO THE REGION. FROM TUES THRU EARLY FRIDAY THE LONG WAVE TROF WILL BE ANCHORED ACROSS THE ERN U.S. WITH SEASONABLY COOL EARLY FALL AIR ENTRENCHED THROUGHOUT THE AREA. THROUGHOUT THIS PERIOD THERE WILL BE BOUGHTS OF DIURNAL STRATOCU...WITH THE GREATEST COVERAGE ON WEDNESDAY WHEN A TROF/SECONDARY COLD SURGE WILL ROTATE SEWD THRU THE MIS MS VLY. IN GENERAL I HAVE TRENDED THE FORECAST CLOSE TO THE COOLER MET GUIDANCE WHICH HAS SHOWN A BETTER TRACK RECORD LATELY AND IS NOT FAR FROM THE CURRENT GRIDS. THE UPPER TROF SHOULD LOSE ITS GRIP BEGINNING LATE FRIDAY INTO NEXT WEEKEND WITH HEIGHTS RISING ALOFT AND A MODERATION IN TEMPERATURES TO VALUES AOA NORMAL. GLASS && .AVIATION... /1248 PM CDT MON SEP 29 2008/ FOR THE 18Z TAFS... MAIN CONCERN FOR THIS TAF PERIOD IS TIMING OF THE COLD FRONT AND ASSOC PRECIP AND CONVECTION. EARLIER PRECIP HAS EXITED THE AREA. SCATTERED CONVECTION THAT STARTED THIS MORNING OVER CENTRAL MO HAS PROGRESSED EASTWARD AND IS CURRENTLY IMPACTING THE STL METRO TAF SITES WITH THUNDER. THE CELLS ARE NOT VERY BIG...BUT DO CONTAIN LIGHTNING. THESE STORMS SHOULD PUSH THROUGH THE METRO AREA BY MID AFTERNOON. HAVE ADDED A TEMPO GROUP THROUGH 20Z TO ACCOUNT FOR THESE STORMS. A SECOND AREA OF PRECIP HAS FORMED ALONG AND AHEAD OF THE FRONT IN NE MO AND W CNTRL IL. THE FRONT AND ASSOC PRECIP SHOULD CLEAR COU AND UIN BY 22Z AND THE STL METRO BY OOZ. LIGHT SLY/SWLY WINDS WILL TURN NWLY WITH FROPA. A STRATO CU DECK IN IA WILL FOLLOW BEHIND THE COLD FRONT WITH MVFR CIGS THIS EVENING. THERE IS THE POTENTIAL THAT CIGS COULD DROP AS LOW AS 1 KFT THIS EVENING AT UIN AND COU. SKIES CLEAR OVERNIGHT. SCATTERED CU/STRATOCU IS EXPECTED TO DEVELOP TUESDAY AND WINDS WILL BECOME GUSTY OUT OF THE NW. MILLER && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Sep 29, 3:45 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 345 PM CDT MON SEP 29 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-301200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 345 PM CDT MON SEP 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. A FEW OF THE STORMS MAY BE STRONG...CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL. MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG THE PORTIONS OF THE ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG THE PORTIONS OF THE ILLINOIS RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GLASS
In the hours before
Local storm report, Sep 29, 5:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT MON SEP 29 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 6 ESE STANTON 38.24N 91.01W
09/29/2008 E0.25 INCH FRANKLIN MO TRAINED SPOTTER
FELL OVER A DURATION OF THREE MINUTES.
&&
EVENT NUMBER LSX0801076
SIPPRELLThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 6:28 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike, Warren | 47 min |
| Sep 29, 5:48 PM CDT | Tornado Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois, Washington | 42 min |
| Sep 29, 6:32 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.